Arizona, 2004

Damaging Wind in Arizona, September 19, 2004

September 19, 2004 · NWS VEF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 18, 8:15 PM PST, 5 hours 53 minutes earlier.

Area forecast discussion, Sep 18, 8:15 PM PST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
915 PM PDT SAT SEP 18 2004

.SYNOPSIS...MOISTURE ASSOCIATED WITH HURRICANE JAVIER WILL BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS TO NORTHWEST ARIZONA THROUGH
SUNDAY AND TO FAR EASTERN PORTIONS OF SOUTHERN NEVADA AND SOUTHEAST
CALIFORNIA. MEANWHILE A STRONG LOW PRESSURE SYSTEM WILL MOVE SLOWLY
THROUGH THE GREAT BASIN OVER THE NEXT FEW DAYS RESULTING IN WINDY
CONDITIONS WITH A COOLING TREND.
&&

.UPDATE...WATER VAPOR AND 00Z ETA SHOW THAT WEAK JET ACROSS EXTREME
SOUTHEAST SAN BERNARDINO/MOHAVE COUNTY THIS EVENING HELPING TO KICK
OFF FAIR AMOUNT OF CONVECTION. ALTHOUGH BRIEF HEAVY RAIN LIKELY FROM
THIS ACTIVITY...SO FAR NO PROBLEMS HAVE BEEN REPORTED. DO NOT SEE A
FOCUS FOR CONVECTION TO SHIFT WEST OVERNIGHT...AS JET AXIS SHOULD
DECREASE AND SHIFT SLIGHTLY TO THE EAST BY MORNING...WITH THIS IN
MIND WILL UPDATE SOUTHERN NEVADA ZONES TO REMOVE CHANCE OF
CONVECTION OVERNIGHT. WINDS DECOUPLING A LITTLE FROM FLOW
ALOFT...BUT LIKELY TO REMAIN IN THE BREEZY CATEGORY OVERNIGHT...
BEFORE PICKING UP ONCE AGAIN ON SUNDAY WITH POSSIBLE WIND ADVISORY
NEEDED FOR SUNDAY AFTERNOON. BESIDES UPDATING ZONES FOR BETTER
REFLECTION OF CONVECTION...WILL ADJUST CLOUDS AND REMOVE EVENING
WORDING WHERE NEEDED.

.FIRE WEATHER...ALTHOUGH WINDS WILL REMAIN A BREEZY TO WINDY
OVERNIGHT ACROSS MUCH OF THE DISTRICT...COOLING TEMPERATURES HAVE
ALLOWED RH TO RECOVER ABOVE 15 PERCENT...THUS THE RED FLAG WARNING
HAS BY ALLOWED TO EXPIRE AS OF 9 PM FOR ZONE 456.
&&

.AVIATION...TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED
AT KLAS.
&&

.PREV DISCUSSION...340 PM PDT SAT...SHORT TERM...TROPICAL MOISTURE
HAS NOT MADE MUCH WESTWARD PROGRESS YET BUT MODELS STILL INSIST
THERE WILL BE SOME RAIN ACROSS EASTERN CLARK AND LINCOLN AND SAN
BERNARDINO COUNTIES TONIGHT. THUNDERSTORMS HAVE DEVELOPED IN MOHAVE
COUNTY AS EXPECTED. WENT WITH LIKELY POPS OVER MOHAVE COUNTY TONIGHT
DECREASING TO A SLIGHT CHANCE A YOU GO FARTHER WEST INTO EASTERN NV
AND CA. WINDY CONDITIONS WILL PERSIST THIS EVENING BEFORE DECREASING
A BIT OVERNIGHT. SOME DIFFERENCES IN THE MODELS FOR SUNDAY WITH THE
ETA KEEPING LOW LEVEL MOISTURE AROUND IN MOHAVE COUNTY MUCH MORE SO
THAN THE GFS. DECIDED TO KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS MOHAVE COUNTY WITH A SLIGHT CHANCE ALONG THE COLORADO RIVER
AND FAR EASTERN LINCOLN COUNTY. TROPICAL MOISTURE MAINLY PUSHED EAST
AFTER SUNDAY. MEANWHILE THE STRONG UPPER LOW NEAR THE COAST THIS
AFTERNOON WILL SLOWLY MOVE ACROSS THE GREAT BASIN THROUGH TUESDAY.
12Z RUNS DID NOT INDICATE MUCH MOISTURE WITH THIS SYSTEM BUT THERE
MAY BE A FEW SHOWERS ACROSS THE FAR NORTHERN PART OF THE FORECAST
AREA. GIVEN THE STRENGTH OF THIS SYSTEM...WOULD NOT BE SURPRISED IF
LATER MODEL RUNS MOISTEN UP A BIT. ONE THING FOR SURE WITH THIS
SYSTEM IS STRONG WINDS. MOST AREAS WILL HAVE SOUTHWEST WIND 20 TO 30
GUSTING NEAR 40 MPH SUNDAY. WINDS WILL SHIFT TO A NORTHERLY
DIRECTION ACROSS THE NORTHERN ZONES SUNDAY NIGHT AND ACROSS THE
SOUTHERN ZONES BY MONDAY NIGHT. WE COULD END UP SEEING SOME PRETTY
STRONG NORTH WINDS BEHIND THE UPPER LOW TUESDAY NIGHT. TEMPERATURES
WILL COOL SOMEWHAT EACH OF THE NEXT FEW DAYS WITH TEMPERATURES 10 TO
15 DEGREES BELOW NORMAL BY TUESDAY. &&

.LONG TERM...WELL BELOW NORMAL TEMPS SHOULD CONTINUE INTO WEDNESDAY
WITH THE FORECAST AREA UNDER NORTH TO NORTHWEST FLOW ON THE BACKSIDE
OF THE TROUGH. SHOULD BE A BIT BREEZY ALONG THE COLORADO RIVER AS
SURFACE HIGH PRESSURE BUILDS OVER THE GREAT BASIN. RIDGE EXPECTED TO
BUILD FROM THE WEST THURSDAY AND FRIDAY WITH TEMPS REBOUNDING ABOUT
10 DEGREES BY FRIDAY. MODELS ARE A LITTLE MORE DIVIDED FOR SATURDAY
WITH EURO KEEPING A STRONG RIDGE INTACT OVER THE SOUTHWEST AND
GFS/DGEX SHOWING A MORE ZONAL FLOW AS THE RIDGE SHIFTS EAST.
DIFFERENCE WOULD REALLY ONLY IMPACT TEMPS...AND WILL GO CLOSE TO MEX
MOS FOR NOW SINCE ENSEMBLE SPREAD IS VERY LOW.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

JENSEN/HARRISON/DAVIS
Hazardous weather outlook, Sep 18, 8:22 PM PST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
922 PM PDT SAT SEP 18 2004

AZZ001>003-036-CAZ027>029-NVZ014>022-191400-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA NV-
LAKE MEAD NATIONAL RECREATION AREA AZ-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-SAN BERNADINO COUNTY DESERTS CA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
922 PM PDT SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TODAY

THUNDERSTORMS ARE POSSIBLE IN MOHAVE COUNTY THIS EVENING AS MOISTURE
FROM THE REMAINS OF JAVIER IS PULLED INTO ARIZONA. THE STORMS ARE
NOT EXPECTED TO BE SEVERE BUT COULD BRING BRIEF HEAVY RAIN AND MINOR
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GUSTY WINDS WILL DEVELOP SUNDAY AS A LOW PRESSURE SYSTEM APPROACHES
THE SOUTHWESTERN STATES. WINDS COULD POSSIBLY REACH ADVISORY LEVELS
SUNDAY AFTERNOON THROUGHOUT THE FORECAST AREA. WINDS COULD GUST INTO
THE 40 TO 45 MPH RANGE.

FOR MONDAY THROUGH FRIDAY THE PROBABILITY FOR HAZARDOUS WEATHER IS
LOW.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JACQUES

In the hours before

Local storm report, Sep 19, 12:36 AM PST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
136 AM PDT SUN SEP 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0136 AM     TSTM WND GST     KINGMAN                 35.21N 114.03W
09/19/2004  60 MPH           MOHAVE             AZ   OFFICIAL NWS OBS

            KIGM ASOS

&&

JACQUES

The radar

The Las Vegas radar (KESX), 94 km away, was scanning. The volume nearest the first event began at 10:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mohave

When
September 19, 2:08 AM PST
Where
Mohave County, Kingman
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.200, -114.050

The Kingman ASOS reported a wind gust of 66 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422436.